Alert archive / Florida / Small Craft Advisories in 2009

Small Craft Advisory 8, NWS Key West, FL

February 11, 2009

NWS Key West, FL issued this small craft advisory at Feb 11, 2009, 4:02 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2009, 4:02 AM EST (09:02 UTC)
Expired
Feb 11, 2009, 4:30 PM EST
In force
12 hr
Issued by
NWS Key West, FL

The text

As transmitted, in the capitals the NWS used until 2016.

800 
WHUS72 KKEY 110902
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
402 AM EST WED FEB 11 2009

GMZ052>054-072>075-111715-
/O.CAN.KKEY.SW.Y.0005.000000T0000Z-090211T1000Z/
/O.NEW.KKEY.SC.Y.0008.090211T0902Z-090211T2200Z/
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
402 AM EST WED FEB 11 2009

...SMALL CRAFT ADVISORY IN EFFECT...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A SMALL CRAFT
ADVISORY TODAY FOR OUR ATLANTIC WATERS FROM OCEAN REEF TO DRY
TORTUGAS. THIS UPGRADES OUR PREVIOUS ADVISORY FOR HAZARDOUS SEAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33
KNOTS...AND/OR SEAS OF 7 FEET OR HIGHER...ARE EXPECTED. THESE WILL
PRODUCE HAZARDOUS CONDITIONS FOR SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

$$

DFM
1 follow-up statement
560 
WHUS72 KKEY 112123
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
430 PM EST WED FEB 11 2009

GMZ052-053-054-072-073-074-075-112145-
/O.CAN.KKEY.SC.Y.0008.000000T0000Z-090211T2200Z/
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM...INCLUDING THE 
FLORIDA KEYS NATIONAL MARINE SANCTUARY-
430 PM EST WED FEB 11 2009

...SMALL CRAFT ADVISORY IS CANCELED...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS CANCELED THE SMALL 
CRAFT ADVISORY THAT WAS IN EFFECT FOR THE COASTAL WATERS OF THE 
ATLANTIC. BE THAT AS IT MAY...SMALL CRAFT ARE URGED TO EXERCISE 
CAUTION ON ATLANTIC WATERS TONIGHT UNTIL SEAS SUBSIDE BELOW 6 FEET.  

$$
BS

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Feb 11, 4:00 AM EST, 2 minutes earlier.

Area forecast discussion, Feb 11, 4:00 AM EST, 2 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
400 AM EST WED FEB 11 2009

.DISCUSSION...
.OBSERVATIONS...
IT WAS ANOTHER PLEASANT NIGHT IN THE ISLANDS WITH TEMPERATURES RIGHT
AROUND 70 DEGREES AT MOST REPORTING STATIONS. THE FULL MOON WAS IN
AND OUT OF THE CLOUDS WHICH OCCASIONALLY PRODUCED BKN-OVC CEILINGS.
WINDS WERE FROM THE SOUTHEAST AROUND 10 MPH ON LAND...AND AROUND 20
KNOTS ON THE REEF WITH HIGHER GUSTS.

DESCENT PREDOMINATED ON OUR SOUNDING LAST EVENING. THIS CAN BE SEEN
IN THE 24-HOUR TEMPERATURE CHANGE 850MB WHICH SHOWED WARMING. THIS
WILL PROBABLY BE REVERSED LATER THIS MORNING ON TODAYS LAUNCH...SINCE
CLOUDS HAD INCREASED SO MUCH ON SATELLITE OVERNIGHT AND EVAPORATION
AT CLOUD-TOP PRODUCES COOLING.
&&

.ANALYSIS...
WE STILL ANALYZE THE LOCAL AXIS OF THE ATLANTIC RIDGE AS BEING IN THE
NORTHERN THIRD OF FLORIDA. IN OTHER WORDS IT HAS NOT MOVED MUCH IN
THE LAST 24 HOURS AND FOR THIS REASON OUR SENSIBLE WEATHER ALSO HAS
CHANGED LITTLE EXCEPT FOR A FEW DEGREES OF WARMING.

WE OBSERVE A FEW HIGHLY LOCAL PECULIARITIES IN OUR WIND FIELD SIMILAR
TO LAST NIGHT. THAT IS...THE MAINLAND IS DECREASING THE SPEED AND
DEFLECTING THE AIRFLOW. THIS EFFECT ALSO DEPENDS PARTLY ON THE
RELATIVE TEMPERATURE OF THE SUBJACENT WATER SURFACE. THUS WE SEE
SPEEDS AROUND 10 KNOTS AT LONG KEY IN FLORIDA BAY AND 21G25 KNOTS AT
SOMBRERO KEY LIGHT ON THE REEF.
&&

.FORECASTS...
IT LOOKED GOOD YESTERDAY AND IT LOOKS GOOD TODAY -- THE ATLANTIC HIGH
IS SET TO DISPLACE SOUTH IN RESPONSE TO LARGER-SCALE EVENTS ALONG
THE MAIN STORM TRACK TO OUR NORTH. AS THE RIDGE AXIS MOVES SOUTH OUR
WIND SPEEDS WILL DECREASE ACCORDING TO THE LAWS OF PHYSICS...BUT IT
JUST HASNT HAPPENED YET. :)

ONE THING NEW WITHIN OUR GUIDANCE PACKAGE IS A WIND SHIFT FOR THIS
COMING WEEKEND. SINCE THE HIGH IS GOING TO DISPLACE...THE DOOR WILL
BE OPEN TO A COOL FRONT SET TO MOVE PART WAY DOWN THE PENINSULA. THE
NEW INTERPRETATION SUGGESTS THAT NORTH WINDS WILL BLEED THROUGH THIS
FRONT STARTING SOMETIME SATURDAY EVEN THOUGH THE FRONT ITSELF WILL
STALL SOMEWHERE TO OUR NORTH. THIS IS TYPICAL AND DEPENDS ON THE
STRENGTH OF THE HIGH CELL BEHIND THE FRONT.

CAN WE TRUST THE FRONT TO REMAIN TO OUR NORTH? THE EUROPEAN AND THE
GFS DIFFER ON THIS POINT. IF THE FLOW ALOFT ALONG THE GULF COAST
CONTINUES ZONAL OR NEARLY SO THEN THE FRONT WILL HAVE LITTLE PUSH
BEHIND IT. ALL THIS MAINLY AFFECTS THE CLOUD COVER SATURDAY AND
SUNDAY...BUT WE DO THINK TEMPERATURES WILL RECEDE BACK INTO THE 60S
AND 70S AS YOU CAN SEE IN GRIDS AND TEXT.
&&

.MARINE...
WE HAVE CONTINUED A SMALL CRAFT ADVISORY FOR THE ATLANTIC SIDE TODAY.
A QUICKSCAT PASS AROUND 00Z SHOWED 25-30 KNOTS OFF KEY LARGO. THE
CMAN PLATFORMS ALONG THE REEF SHOW 20G25 EVERY HOUR AS MENTIONED
ABOVE. YET SOMEHOW THE FEW AVAILABLE SHIP REPORTS OFFER 2 TO 4 FOOT
SEAS EVEN WELL OFFSHORE.

THIS CONFUSES US -- WHY DO THEY NOT MATCH? SO FOR SAFETYS SAKE WE
CONTINUE THE ADVISORY. CHECK BACK AFTER 1030 AM TO SEE THE LATEST
INTERPRETATION AS WE HAVE A REGULARLY-SCHEDULED UPDATE AT THAT TIME.

IT DOES SEEM TO US THAT YOU WILL FIND THE QUIETEST WATER ON THE BAY
SIDE AND GULF SIDE TODAY.
&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL TODAY AT THE KEY WEST AND MARATHON
ISLAND TERMINALS. AREAS OF STRATOCU WILL MOVE FROM THE FLORIDA
STRAITS ACROSS THE KEYS FROM TIME TO TIME...PROVIDING PERIODIC VFR
CIGS AROUND FL040. SURFACE WINDS WILL REMAIN FROM THE SOUTHEAST
AROUND 10 KNOTS THROUGH EARLY THIS MORNING...THEN INCREASE TO 12 TO
15 KNOTS WITH OCCASIONAL HIGHER GUSTS.
&&

.TEMPS AND POPS...
KEY WEST 79 70 79 70 / 00 10 10 10
MARATHON 79 71 80 71 / 00 10 10 10
&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 500 PM FOR THE ATLANTIC SIDE
GMZ052-GMZ053-GMZ054-GMZ072-GMZ073-GMZ074-GMZ075.
&&

PUBLIC/MARINE.........DFM
AVIATION/NOWCASTS.....JACOBSON

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Feb 10, 5:45 AM EST, 22 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
545 AM EST TUE FEB 10 2009

FLZ076>078-GMZ031>033-052>054-072>075-111045-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
545 AM EST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR OUR ATLANTIC WATERS. EAST
WINDS OF 20 KNOTS WITH HIGHER GUSTS AND SIGNIFICANT WAVE HEIGHTS OF 5
TO 7 FEET WILL BE LIKELY TODAY. THIS ADVISORY MAY BE DROPPED AT 500
PM AS WE EXPECT CONDITIONS SLOWLY TO IMPROVE WITH TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DFM

Nearby

Small Craft Advisories in Florida, 2009Every small craft advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.